Vol. 315, No. 1, 2021

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 320: 1
Vol. 319: 1  2
Vol. 318: 1  2
Vol. 317: 1  2
Vol. 316: 1  2
Vol. 315: 1  2
Vol. 314: 1  2
Vol. 313: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
On the Lévy constants of Sturmian continued fractions

Yann Bugeaud, Dong Han Kim and Seul Bee Lee

Vol. 315 (2021), No. 1, 1–25
Abstract

The Lévy constant of an irrational real number is defined by the exponential growth rate of the sequence of denominators of the principal convergents in its continued fraction expansion. Any quadratic irrational has an ultimately periodic continued fraction expansion and it is well-known that this implies the existence of a Lévy constant. Let a,b be distinct positive integers. If the sequence of partial quotients of an irrational real number is a Sturmian sequence over {a,b}, then it has a Lévy constant, which depends only on ab, and the slope of the Sturmian sequence, but not on its intercept. We show that the set of Lévy constants of irrational real numbers whose sequence of partial quotients is periodic or Sturmian is equal to the whole interval [log((1 + 5)2),+).

Keywords
continued fraction, Lévy constant, Sturmian word, mechanical word, quasi-Sturmian word
Mathematical Subject Classification
Primary: 11A55
Secondary: 68R15
Milestones
Received: 20 April 2020
Revised: 23 July 2021
Accepted: 17 September 2021
Published: 13 December 2021
Authors
Yann Bugeaud
Université de Strasbourg
IRMA, CNRS, UMR 7501
Strasbourg
France
Dong Han Kim
Dongguk University
Seoul
South Korea
Seul Bee Lee
Scuola Normale Superiore
Pisa
Italy